Call 800-768-8728 to speak with a addiction treatment counselor.

Telltale Amphetamine Overdose Symptoms

Amphetamines exist as a group of drugs known for their ability to stimulate or speed up bodily processes. The chemical make-up of amphetamines bears a strong resemblance to the body’s own natural chemicals, adrenalin and noradrenalin. This similarity in chemical make-up makes it possible for amphetamines to stimulate the release of these chemicals in the body, according to the U. S. National Library of Medicine.

Over time, these interactions set the stage for amphetamine overdose symptoms to develop. Telltale signs of amphetamine overdose symptoms can be fairly easy for an observer to spot, though not so easy for the person affected to spot. In effect, the bodily processes most affected by the drug become the most susceptible to developing amphetamine overdose symptoms.

Amphetamine’s Effects

Amphetamines stimulate the release of neurotransmitter chemicals in the brain. Normally, the brain reabsorbs and recycles excess neurotransmitter chemicals. Amphetamines block this re-absorption process, which accounts for the intense “rush” users experience from the drug.

With ongoing drug use, neurotransmitter chemical supplies become depleted while the brain cells that secrete these chemicals weaken, and so lose their ability to function normally. Over time, the brain comes to rely on amphetamine effects to carry out cell secretion functions.

As these cells continue to weaken, it takes larger doses of the drug to produce the desired “high” effects. These changes in brain cell function prompt users to increase their dosage amounts as well as their frequency of drug use.

After a while, users have to ingest incredibly large amounts of amphetamines to experience a “high.” Eventually dosage amounts will overwhelm brain and body functions at which point amphetamine overdose symptoms can develop.

Someone who abuses amphetamines on a frequent basis over the course of weeks or months is most at risk for developing amphetamine overdose symptoms.

Bodily Processes Affected

amphetamine overdose

An overdose on amphetamine causes respiratory and cardiac struggles.

Amphetamine’s stimulant effects on the body affect each and every process that’s regulated by the central nervous system. Major processes affected include:

  • Heart rate
  • Blood pressure
  • Blood vessel passages
  • Respiratory rate

Amphetamine effects increase blood flow and heart rate while causing blood vessel passageways to constrict. These conditions force the heart to work even harder to move blood through narrowed blood vessels. Not surprisingly, amphetamine overdose symptoms tend to develop within one or more of these affected processes.

Amphetamine Overdose Symptoms

According to the University of Arizona, amphetamine overdose symptoms closely resemble the types of symptoms brought on by heatstroke. In the case of heatstroke, multiple vital processes start to shutdown all at once. The considerable strain placed on bodily processes by amphetamines inevitably wears down physical structures when these drugs are abused on a frequent basis.

Signs of amphetamine overdose include:

  • Elevated body temperature
  • Psychotic-like behaviors
  • Difficulty breathing
  • Chest pains
  • Seizure episodes
  • Elevated heart rates
  • A drop in heart rate
  • Irregular heart beat
  • Hallucinations
  • Agitated behaviors

Chronic amphetamine users are most at risk of heart attack and stroke symptoms. As these signs can be life threatening, immediate medical attention should be sought whenever overdose symptoms develop.

  • This field is for validation purposes and should be left unchanged.

Pin It on Pinterest

Shares